MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR D; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR D; DXE
Catalog Number SEPD
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00420.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in an arteriovenous (av) graft in the left arm using an indigo system separator d (sepd) and an indigo system catd aspiration catheter (catd).It should be noted that according to the physician, the graft had been clotted for two weeks or more.During the procedure, the physician experienced resistance while advancing the sepd and an indigo system catd aspiration catheter (catd) in tandem.However, it was also reported that the resistance felt during advancement was nothing more than the physician normally expects in these procedures.After making several passes in the target vessel with the tandem devices, the penumbra sales representative was looking at the fluoroscopic visualization and realized that the distal tip of the sepd wire had broken off and had become embedded in the thrombus within the patient¿s arm.The devices were then removed from the patient and the mechanical thrombectomy procedure was ended.Unrelated to the broken piece of wire, the physician decided to transfer the patient to the operating room (or) for an open thrombectomy procedure to remove the heavy clot burden.During the open thrombectomy procedure the physician removed the clot and the broken piece of wire from the patient and the procedure was ended.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the information below was not reported on the initial mfr report and is being included on this follow-up#01 mfr report: outcomes attributed to adverse event.Results: the core wire and wrapping wire were fractured distal to the bulb approximately 90.0 cm from the proximal end.Clotted blood was present on the distal tip.No additional damage was present on the device.Conclusions: evaluation of the returned sepd confirmed a device with a fractured distal tip.If the sepd is manipulated repeatedly through tough clot burden, as reported in the complaint, damage such as a core wire fracture may occur.Penumbra separators are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00420.

Brand Name
INDIGO SYSTEM SEPARATOR D
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8397529
Report Number3005168196-2019-00419
Device Sequence Number240500
Product Code DXE
UDI-Device Identifier00814548017600
UDI-Public00814548017600
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2021
Device Catalogue NumberSEPD
Device Lot NumberF85398
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/04/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date03/06/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Date Report Sent to FDA01/01/2005